Kansas, 2014

Heavy Rain in Kansas, July 30, 2014

July 30, 2014 · NWS DDC · 3 events in 3 counties and zones

Heavy rain fell during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain fell during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 3:09 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 30, 3:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT Wed Jul 30 2014

...Updated Short Term and Long Term sections...

.SHORT TERM...(Today and tonight)
ISSUED AT 408 AM CDT WED JUL 30 2014

Moderate/heavy rainfall event was underway overnight. Much of the
shift has been focused on ultra-short term monitoring of radar
trends for potential short-fuse hydro products (Flood advisories
and/or warnings). So far, the torrential rainfall rates have been
confined to areas closes to the Colorado border from roughly 06-08Z
(portions of Hamilton and Stanton County), but as of 0850Z, it
appears that a mesoscale convective vortex (MCV) was becoming
established across far southwest Kansas -- centered roughly over
Johnson to Ulysses. It will most likely be along the track of this
MCV where excessive rainfall will occur...as it tracked slowly
east-southeast through daybreak and into the day Wednesday. There
has, however, been an increasing trend in rainfall rates from the
panhandle of Finney County down to Hodgeman County into Kiowa
County, with slow individual cell motions. Instantaneous rainfall
rates of 2-3 inches per hour were occurring with these individual
cells. There will still be a flash flooding threat in this
environment, but we will need to see a further enhancement of
convection with greater radar return in excess of 45 dBZ through the
morning hours to realize any flash flooding. We will continue the
Flash Flood Watch for the reason that the 850-750mb deformation zone
and MCV will continue to mature through 18z Wednesday. It would seem
that the best chance for this to occur would be between the Arkansas
River and the Oklahoma border (and even more likely closer to the
Oklahoma border). As far as temperatures go, we loaded in the the
NWS internal bias-corrected consensus short guidance (BCCONSShort),
which kept temperatures in the mid to upper 60s all day between the
Ark River and the Oklahoma border where rain will continue through
the day. Up at Hays, however, there may be some filtered sun to
allow temperatures to warm up to around 80F by late afternoon, so
the BCCONSShort was adjusted up a bit in this area.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 408 AM CDT WED JUL 30 2014

Temperatures will rapidly modify through the 80s  on Thursday and
Friday as a dry and warmer plume noses into western Kansas from the
northern High Plains. A 592 dm 500 mb ridge over the central and
southern Rockies will influence sensible weather over the next few
days. Several models indicate potential for daytime surface based
convection over the sangre de cristo mts and into se Colorado. The
probabilities of any storms affecting far sw Kansas appears low at
this time.

The upper ridge will continue to dominate the region through moist
of this forecast period. The GFS does show a breakdown of the ridge
heading into the middle of next week with the eastward propagation
of a very slow moving pacific front. However no standout signal for
precipitation appears evident.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1242 AM CDT WED JUL 30 2014

Moderate to heavy rain from showers and thunderstorms will impact
GCK and DDC through the night and into much of the day Wednesday.
We will carry prevailing thunderstorms from around daybreak
through early/mid afternoon. Farther north at HYS, we will only
carry TEMPO and PROB30 for showers as they should miss out much of
this heavy rainfall event. Through the event, borderline MVFR/IFR
can be expected, with IFR during the heavier precipitation cores.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  60  81  60 / 100  50   0   0
GCK  67  57  80  59 / 100  30  10   0
EHA  67  60  80  59 /  80  50  10  10
LBL  67  61  79  60 / 100  50  10   0
HYS  80  62  85  61 /  50  20   0   0
P28  67  61  82  61 / 100  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 4 PM CDT /3 PM MDT/ this afternoon FOR
KSZ043-044-061>064-074>081-084>090.

&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Umscheid
Hazardous weather outlook, Jul 29, 4:23 AM CST, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT TUE JUL 29 2014

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
523 AM CDT TUE JUL 29 2014 /423 AM MDT TUE JUL 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS EVENING AND PERSIST
THROUGH WEDNESDAY LEADING TO EXCESSIVE RAINFALL WITH A FLASH
FLOODING THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF
THE AREA. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST
FLOOD WATCH PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AMOUNTS AND ANY FLOODING REPORTS WILL BE GREATLY
APPRECIATED THIS EVENING THROUGH WEDNESDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Kearny

When
July 30, 4:00 AM CST to 6:00 AM CST
Where
Kearny County, 22.51 mi NW of Lakin White Arpt
Reported by
Public
Coordinates
38.210, -101.530

Rainfall of 2.10 was reported.

Heavy Rain, Barber

When
July 30, 9:00 AM CST to 11:00 AM CST
Where
Barber County, 6.24 mi N of Sun City
Reported by
Public
Coordinates
37.470, -98.930

Rainfall of 3.75 was reported.

Heavy Rain, Kiowa

When
July 30, 9:00 AM CST to 12:00 PM CST
Where
Kiowa County, 4.15 mi N of Greensburg
Reported by
Public
Coordinates
37.660, -99.300

Rainfall of 4.65 was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538487, 538488, 538489.